Topics:

Systematic Approach Can Manage Erlotinib Skin Toxicity

Systematic Approach Can Manage Erlotinib Skin Toxicity

BOSTON—A systematic approach to early treatment of skin toxicity in patients on erlotinib (Tarceva)-based therapy can reduce the need for dose modification or delay in patients with head and neck cancer or non-small-cell lung cancer (NSCLC), Karen J. Oishi, ANP-C, GNP-C, OCN, reported at the Oncology Nursing Society 31st Annual Congress (abstract 153). "The rash erupts within 1 to 3 weeks of the beginning of treatment and peaks in 3 to 5 weeks," said Ms. Oishi, of M.D. Anderson Cancer Center. "Early intervention is key. Be proactive, and treat rash aggressively, like we treat chemotherapy-related diarrhea."

Ms. Oishi and her colleagues developed a treatment algorithm for rash associated with EGFR-targeted therapy such as erlotinib (see Table), and tested it prospectively in 32 patients treated with erlotinib in a phase II head and neck cancer clinical trial (28 evaluable for toxicity) and 33 erlotinib-treated NSCLC patients seen in the clinic.

According to the algorithm, for patients with grade 3-4 toxicities, the erlotinib dose is reduced to 100 mg. If rash continued, erlotinib is interrupted, then resumed at 100 mg with prophylactic measures. If toxicity continues, treatment is again interrupted and resumed at 100 mg or at 50 mg, with prophylactic measures. If grade 3-4 rash continues, erlotinib is discontinued.

Ms. Oishi said that at the beginning of erlotinib treatment, patients are provided with prescriptions for topical hydrocortisone and for clindamycin to have on hand if needed. Patients have an initial education session with the study nurse, physician, and pharmacist, then are seen every 4 to 6 weeks.

The patient education session includes photos of different grades of cutaneous toxicity. "The erlotinib rash starts on the face and progresses caudally to the chest and then to the buttocks. If a rash starts on the buttocks, it is probably not related to erlotinib," Ms. Oishi said. "We have a 20-minute counseling session in which we discuss toxicity and stress the importance of calling if a rash appears. We particularly urge patients to call if they develop any signs of infection, and we educate them to recognize these signs."

Study Results

Ms. Oishi reported that 19 of 28 evaluable head and neck cancer patients developed grade 1 rash, 8 developed grade 2 rash, 1 developed grade 3 rash, and there were no cases of grade 4 rash. The treatment protocol resulted in complete resolution of all grade 1 rash cases, a partial response in 6 of 8 grade 2 rash patients, and a partial response in the single grade 3 rash case. Doses were delayed and/or reduced for 3 patients.

Pages

 
Loading comments...
Please Wait 20 seconds or click here to close